New York, 2009

Flash Flooding and Damaging Winds in New York, August 9, 2009

August 9, 2009 · NWS BUF · 13 events in 5 counties and zones

A massive convective complex moved from lower Michigan across southern Ontario near Toronto then dove southeast across the Niagara Frontier and Western Southern Tier. Damage reports were fairly widespread across the area with downed power lines, limbs and trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A massive convective complex moved from lower Michigan across southern Ontario near Toronto then dove southeast across the Niagara Frontier and Western Southern Tier. Damage reports were fairly widespread across the area with downed power lines, limbs and trees. Power outages resulted from the downed power lines. Several homes and automobiles were damaged by felled trees. The heavy rains that accompanied the thunderstorms produced some flash flooding in Chautauqua County. Small creeks overflowed and parking lots were flooded in Jamestown. In Lakewood, numerous roads and viaducts were flooded and closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 9, 11:06 AM EST, 14 minutes earlier.

Area forecast discussion, Aug 9, 11:06 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1206 PM EDT SUN AUG 9 2009

.SYNOPSIS...
A WARM FRONT WILL DRIFT SLOWLY NORTHEAST ACROSS THE GREAT LAKES
REGION TODAY...BRINGING THE THREAT OF SHOWERS AND THUNDERSTORMS.
BEHIND THE FRONT...MUCH WARMER AND MORE HUMID AIR WILL BUILD INTO
THE REGION TONIGHT AND MONDAY. A COLD FRONT IS FORECAST TO CROSS THE
LOWER GREAT LAKES MONDAY NIGHT AND EARLY TUESDAY WITH THE REMAINDER
OF WEEK MAINLY RAINFREE AS HIGH PRESSURE BUILDS ACROSS THE LOWER
GREAT LAKES.

&&

.NEAR TERM /THROUGH TONIGHT/...
1205 PM UPDATE...WATCH HAS BEEN ISSUED FOR ALL OF OUR CWA EXCEPT
FOR JEFF/LEWIS. LK HURON MCS HAS MORPHED INTO A LINE OF STRONG
TSTMS WHICH WAS MOVING INTO NIAG PENINSULA AND NIAG COUNTY JUST
AFTER NOON. THIS WILL SWEEP ACROSS THE REGION EARLY THIS
AFTERNOON. GRIDS AND ZONES UPDATED ACCORDINGLY.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
WARM SECTOR AIR MASS WILL BE OVER THE AREA MONDAY AS THE BAROCLINIC
ZONE WILL LIKELY STRETCH FROM THE UPPER GREAT LAKES INTO EASTERN
CANADA. SCATTERED WEAK CONVECTION SHOULD BE ONGOING MONDAY MORNING
BUT WILL LIKELY INCREASE IN COVERAGE AND INTENSITY DURING THE COURSE
OF THE DAY MONDAY. WEAK SHORT WAVE ENERGY WORKING THROUGH THE AREA
IN MODERATELY FAST FLOW ALOFT ON NORTHERN FRIDGE OF SOUTHEASTERN
CONUS RIDGE...COMBINED WITH DIURNAL HEATING SHOULD DESTABILIZE
ATMOSPHERE SUFFICIENTLY TO GENERATE SOME STRONGER CONVECTION
DURING THE AFTERNOON AHEAD OF APPROACHING COLD FRONTAL BOUNDARY.
LAKE BREEZE BOUNDARIES WILL LIKELY PLAY A ROLE IN CONVECTIVE
DEVELOPMENT AS WELL.

SEVERE POTENTIAL WILL BE HIGHLY DEPENDENT ON DEGREE OF INSTABILITY
THAT CAN BE ACHIEVED. MODERATE UNIDIRECTIONAL WESTERLY FLOW ALOFT
WOULD SUGGEST THE POTENTIAL FOR DAMAGING WINDS AND WOULD BE THE
PRIMARY SEVERE WEATHER THREAT...ALTHOUGH LARGE HAIL IS POSSIBLE
BUT MORE UNLIKELY AS WET BULB ZERO HEIGHTS ARE RATHER HIGH...ABOVE
12K FEET...THEREFORE GREATER DESTABILIZATION WOULD BE NEEDED.

MONDAY LOOKS TO BE ONE OF THE WARMEST DAYS OF THE SUMMER WITH 850 MB
TEMPERATURES NEARING PLUS 20C. HIGHS SHOULD EASILY REACH INTO THE
80S...WITH UPPER 80S NOT OUT OF THE QUESTION AWAY FROM THE LAKES IF
ENOUGH SUNSHINE CAN DEVELOP.

A COLD FRONT SWEEPS ACROSS THE REGION MONDAY NIGHT AND EARLY TUESDAY.
CURRENT LIKELY PROBABILITIES FOR MONDAY NIGHT...DECREASING FROM
THE WEST ON TUESDAY STILL LOOK REASONABLE.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MODELS CONTINUE TO SHOW HIGH PRESSURE BUILDING ACROSS THE LOWER
LAKES STRETCHING TO THE NEW ENGLAND COAST THROUGH FRIDAY. CURRENT
GUIDANCE SUGGESTS A COLD FRONT SAGGING SOUTH FROM THE UPPER GREAT
LAKES. STILL A WAYS OUT...BUT WILL INCLUDE CHC POPS IN THIS DAY
SEVEN OUTLOOK.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
EXPECT MUCH OF WESTERN NY TO BREAK INTO THE WARM SECTOR DURING
THE AFTERNOON WITH ANY REMAINING LOWER CIGS SCATTERING OUT.
DESTABILIZATION SHOULD ALLOW FOR ISOLATED TO SCATTERED CONVECTION
AGAIN BY LATE AFTERNOON OR EARLY EVENING. GIVEN THE COMPLICATING
FACTOR OF EXPECTED MORNING CONVECTION...COVERAGE OF THIS ACTIVITY
IS STILL UNCERTAIN. FOR NOW WILL JUST INCLUDE VCSH/CB QUALIFIERS
DURING THE EVENING HOURS TO CONVEY POTENTIAL. THIS DIURNAL
CONVECTION SHOULD DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT.
WITH DEWPOINTS RISING INTO THE LOWER 70S...EXPECT SOME BR/HZ TO
FORM OVERNIGHT WITH VSBY RESTRICTIONS TO MVFR.

OUTLOOK...
MONDAY...VFR/MVFR IN SCT SHOWERS/TSTMS.
TUESDAY...MAINLY VFR.
WEDNESDAY AND THURSDAY...VFR.

&&

.MARINE...
DECIDED TO ISSUE SMALL CRAFT ADVISORY FOR EASTERN LK ERIE AND BUF
HARBOR WITH BRISK SW FLOW AND WAVES OF 4 FEET OR SO AS WARM FRONT
HAS PASSED. WINDS MUCH LIGHTER AND TENDING SOUTHEAST ON LK
ONTARIO. THUNDERSTORM ACTIVITY COULD BECOME STRONG ACROSS THE
LAKES TODAY... WITH THE POTENTIAL FOR LOCALLY STRONGER WIND AND
WAVE CONDITIONS DEVELOPING...ESPECIALLY ON LK ONTARIO. SPECIAL
MARINE WARNINGS MAY NEED TO BE ISSUED AT SOME POINT TODAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LEZ020-
         040-041.

&&

SYNOPSIS...TMA
NEAR TERM...SFM
SHORT TERM...TMA
LONG TERM...LEVAN
AVIATION...HITCHCOCK/SFM
MARINE...SFM/TMA
Hazardous weather outlook, Aug 9, 6:36 AM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
736 AM EDT SUN AUG 9 2009

LEZ020-NYZ001>008-010>014-019>021-085-101145-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-NIAGARA-ORLEANS-MONROE-WAYNE-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
736 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
WESTERN AND NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND THIS EVENING. A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE
REGION TODAY. EXTENSIVE CLOUDS THIS MORNING WILL INITIALLY LIMIT HOW
UNSTABLE THE ATMOSPHERE CAN BECOME...HOWEVER AT LEAST SOME AFTERNOON
SUNSHINE ACROSS WESTERN NEW YORK IS EXPECTED TO PRODUCE SUFFICIENT
INSTABILITY BY LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
HAZARD BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS MONDAY. THE
PRIMARY RISK WILL BE ISOLATED DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042>045-062>065-SLZ022-024-101145-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
736 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND THIS EVENING. A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE
REGION TODAY. EXTENSIVE CLOUDS THIS MORNING WILL INITIALLY LIMIT HOW
UNSTABLE THE ATMOSPHERE CAN BECOME...HOWEVER AT LEAST SOME AFTERNOON
SUNSHINE ACROSS WESTERN NEW YORK IS EXPECTED TO PRODUCE SUFFICIENT
INSTABILITY BY LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
HAZARD BEING STRONG WINDS AND LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS MONDAY. THE
PRIMARY RISK WILL BE ISOLATED GUSTY WINDS AND LOCALLY HIGHER
WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Aug 9, 10:26 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1126 AM EDT SUN AUG 9 2009

NYZ001-002-010>012-085-091800-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE
1126 AM EDT SUN AUG 9 2009

...A ROUND OF STRONG THUNDERSTORMS LIKELY FOR WESTERN NEW YORK THIS
AFTERNOON...

A LINE OF STRONG THUNDERSTORMS FROM SOUTHERN ONTARIO CANADA IS
EXPECTED TO CROSS LAKE ERIE AND WESTERN LAKE ONTARIO THEN MOVE
INTO WESTERN NEW YORK THIS AFTERNOON. THE STORMS COULD PRODUCE
FREQUENT LIGHTNING AND STRONG WINDS AS THEY MOVE THROUGH THE REGION.

STAY TUNED FOR FURTHER UPDATES ON THIS SITUATION AND POSSIBLE
WATCHES OR WARNINGS FOR SEVERE WEATHER.

NIZIOL

The radar

The Buffalo radar (KBUF), 33 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
August 9, 11:20 AM EST
Where
Niagara County, 1.22 mi SW of Escarpment
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.170, -79.000

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Niagara

When
August 9, 11:25 AM EST
Where
Niagara County, 1.22 mi NE of Newfane
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.290, -78.700

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Erie

When
August 9, 12:15 PM EST
Where
Erie County, 1.01 mi W of East Aurora
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.770, -78.620

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Erie

When
August 9, 12:20 PM EST
Where
Erie County, 0.51 mi W of Forest Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.720, -78.830

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Erie

When
August 9, 12:22 PM EST
Where
Erie County, 1.02 mi W of Eden
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.650, -78.900

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Wyoming

When
August 9, 12:31 PM EST
Where
Wyoming County, 0.86 mi SW of North Gainesville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.670, -78.140

Trees were downed by thunderstorm winds.

Thunderstorm Wind, Wyoming

When
August 9, 12:40 PM EST
Where
Wyoming County, 0.86 mi SE of Java Center
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.640, -78.390

Thunderstorm Wind, Wyoming

When
August 9, 12:40 PM EST
Where
Wyoming County, 0.86 mi SW of Lamont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.570, -78.110

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Erie

When
August 9, 12:50 PM EST
Where
Erie County, 4.13 mi W of Springville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
42.510, -78.730

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Cattaraugus

When
August 9, 1:00 PM EST
Where
Cattaraugus County, Ashford
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.320, -78.600

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Cattaraugus

When
August 9, 1:25 PM EST
Where
Cattaraugus County, 1.47 mi SSW of Hinsdale
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.150, -78.390

Flash Flood, Chautauqua

When
August 9, 1:30 PM EST to 3:30 PM EST
Where
Chautauqua County, 0.13 mi NE of Jamestown to 0.45 mi E of Jamestown West
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.101, -79.228

Flash Flood, Chautauqua

When
August 9, 2:00 PM EST to 4:00 PM EST
Where
Chautauqua County, 1.41 mi WSW of Lakewood to 1 mi WNW of Lakewood
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.094, -79.347

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194478, 194479, 194480, 194481, 194482, 194483, 194484, 194485, 194486, 194491, 194487, 194488, 194489.